Alert archive / Alabama / Tornado Warnings in 2008
Tornado Warning 28, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at May 8, 2008, 8:40 AM CDT for Colbert County, Franklin County, Alabama. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2008, 8:40 AM CDT (13:40 UTC)
- Expired
- May 8, 2008, 9:30 AM CDT
- In force
- 50 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
Counties Colbert County, AL, Franklin County, AL
The radar
The Columbus AFB radar (KGWX), 84 km from the middle of the area, began a volume at 13:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 8:04 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 1.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 517 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KHUN 081341
TORHUN
ALC033-059-081430-
/O.NEW.KHUN.TO.W.0028.080508T1340Z-080508T1430Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
840 AM CDT THU MAY 8 2008
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* TORNADO WARNING FOR...
WESTERN COLBERT COUNTY IN NORTHWEST ALABAMA...
NORTHWESTERN FRANKLIN COUNTY IN NORTHWEST ALABAMA...
* UNTIL 930 AM CDT
* AT 835 AM CDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO ABOUT 9
MILES SOUTHEAST OF BALDWYN...MOVING NORTHEAST AT 35 MPH.
* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...
RED BAY.
CHEROKEE.
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS TO NEAR 60
MPH...EVEN OUTSIDE OF THE TORNADO AREA.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 PM CDT THURSDAY AFTERNOON
FOR NORTHWESTERN ALABAMA.
LAT...LON 3479 8796 3453 8780 3442 8817 3452 8816
3453 8815 3461 8815 3462 8814 3468 8814
3470 8813
TIME...MOT...LOC 1340Z 242DEG 31KT 3442 8847
$$
JLL1 follow-up statement
000
WWUS54 KHUN 081400
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
859 AM CDT THU MAY 8 2008
ALC033-059-081430-
/O.CON.KHUN.TO.W.0028.000000T0000Z-080508T1430Z/
FRANKLIN AL-COLBERT AL-
859 AM CDT THU MAY 8 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 930 AM CDT FOR WESTERN
COLBERT AND NORTHWESTERN FRANKLIN COUNTIES...
AT 856 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED 11 MILES WEST OF RED
BAY...MOVING NORTHEAST AT 35 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HALLTOWN...POGO...PLEASANT SITE...MAUD...ALLSBORO...DEMPSEY...SRYGLEY
CHURCH...MYNOT...MT HESTER AND CHEROKEE.
IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 PM CDT THURSDAY AFTERNOON
FOR NORTHWESTERN ALABAMA.
LAT...LON 3479 8796 3453 8780 3442 8817 3452 8816
3453 8815 3461 8815 3462 8814 3468 8814
3470 8813
TIME...MOT...LOC 1359Z 241DEG 30KT 3449 8830
$$
JLLWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at May 8, 4:31 AM CDT, 4 hours 9 minutes earlier.
Area forecast discussion, May 8, 4:31 AM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 431 AM CDT THU MAY 8 2008 .SHORT TERM (TODAY THROUGH SATURDAY)... INITIAL CONVECTIVE LINE CURRENTLY IN NRN/CENTRAL MISS WILL MOVE THRU THE CWFA THIS MORNING. AS THE INTENSITY/AREAL COVERAGE OF THIS LINE HAS WANED OVER THE LAST FEW HOURS...NOT STRONGLY CONFIDENT IN ALL AREAS OF OUR FA SEEING MEASURABLE PRECIP THIS MORNING. THUS...HAVE DECREASED POPS FROM CATEGORICAL IN THE EASTERN TWO-THIRDS BUT HAVE MAINTAINED LIKELY POPS/WORDING AS MOST AREAS SHOULD RECEIVE SOME RAINFALL. THIS LINE HAS NOT PRODUCED SVR WX EXCEPT IN PORTIONS OF NERN LA AND SWRN MISS...AND THAT WAS WITHIN A COUPLE OF HOURS OF MIDNIGHT. THE IMPETUS FOR GENERATING SVR WX HAS CERTAINLY DECREASED WITH THE LINE AS IT HAS PUSHED EWRD INTO AN INCREASINGLY STABLE AIRMASS...AND LOST SFC BASED SUPPORT. BETWEEN 18Z AND 00Z TODAY...THE SFC LOW WILL TRACK ROUGHLY ALONG A LINE FROM NEAR CAPE GIRARDEAU, MO...THEN ALONG WRN PORTIONS OF THE TN/KY BORDER...TO NEAR BOWLING GREEN, KY. AN INCREASINGLY DIFFUSE COLD FRONT WILL TRAIL THE LOW...MOVING THROUGH NRN MISS BETWEEN 18Z AND 00Z. AHEAD OF THE FRONT...STRONG LOW-LVL MOISTURE ADVECTION AIDED BY 15KT SFC WINDS AND 40-50KT 850MB JET WILL ALLOW FOR AN INCREASINGLY UNSTABLE AIRMASS ACROSS NRN AL/SOUTHERN MIDDLE TN. A FAIRLY NARROW RIBBON OF LOW 60S DEWPOINTS SHOULD CROSS THROUGH THE AREA DURING PEAK HEATING THIS AFTN. HOWEVER...MODIFIED BUFR SOUNDINGS INDICATE CAPE VALUES ONLY 1000 J/KG OVER OUR AREA DURING THE AFTN. AS THE SFC LOW TRACKS TO OUR NORTH...SFC WINDS WILL VEER GRADUALLY SWRLY BY THIS AFTN...WITH A MORE UNIDIRECTIONAL SHEAR PROFILE UNFOLDING FOR THE AREA. NEVERTHELESS...0-3KM SRH VALUES 250-300 M2/S2 AND CURVING HODOGRAPHS IN THE LOWEST 2-3KM COMBINED WITH AFORE-MENTIONED CAPE VALUES SUGGEST THE POTENTIAL FOR SOME SUPERCELLULAR STRUCTURE IN STORMS THIS AFTN. WOULD EXPECT PRIMARY CONVECTIVE MODE TO BE LINE SEGMENTS WITH EMBEDDED BOWING STRUCTURES. THE GREATEST THREAT AT THIS TIME APPEARS TO BE DAMAGING WINDS GUSTS. ALTHOUGH AN ISOLATED TORNADO AND PERHAPS LARGE HAIL (UP TO NICKEL SIZE) CANNOT BE RULED OUT...ESPECIALLY IF MORE BREAKS CAN APPEAR IN THE CLOUD CANOPY TODAY ALLOWING FOR INCREASED DESTABILIZATION AND HIGHER CAPES VALUES. FRIDAY AND SATURDAY...THE FRONT WILL PASS THROUGH THE AREA DURING THE LATE EVENING/OVERNIGHT HOURS...BUT WILL ESSENTIALLY WASH OUT AS IT MOVES ACROSS THE AREA. IN FACT...THE AIRMASS ON FRIDAY WILL LIKELY BE WARMER AND MORE MOIST THAN THAT TODAY WITH LOWS ONLY EXPECTED TO BE IN THE UPR 50S/LOW 60S AND DAYTIME HIGHS IN THE UPR 70S/LOW 80S. A WEAK WAVE WILL DEVELOP ALONG THE OLD STALLED FRONT...WHICH WILL BE INVOF OF NRN AL FRI AFTN...AND OFFER WEAK LOW-LVL CONVERGENCE AS A DRIVING FORCE FOR CONVECTION. HOWEVER...A STRONG CAP WITH 800-850MB TEMPS 13-15C WILL LEAD TO GENERALLY LOW POPS ON FRIDAY AFTN/EVENING. IF TSRA CAN DEVELOP...THEY WOULD HAVE SVR POTENTIAL WITH THERMODYNAMIC PROFILES SUGGESTING LARGE HAIL AS THE LIKELIEST THREAT. EXPECTING GENERALLY DRY AND WARM CONDITIONS ON SATURDAY...WITH TEMPS MOSTLY IN THE LOW 80S. SUNDAY...YET ANOTHER WAVE OF LOW PRESSURE WILL DEVELOP ALONG THE STALLED FRONT TO OUR WEST AND PUSH ACROSS THE AREA ON SUNDAY. DETAILS ARE STILL SOMEWHAT UNCERTAIN REGARDING THE TRACK OF THIS SYSTEM...AND THAT WILL LIKELY BE DEPENDENT UPON THE LOCATION OF THE STALLED FRONT. WHAT IS MORE CERTAIN IS THAT A MORE VIGOROUS UPR-LVL TROF WILL PUSH THE LOW AND ASSOCIATED FRONT ALONG...WITH THE SVR THREAT STILL POSSIBLE. .LONG TERM (MONDAY THRU THURSDAY)... COOLER WEATHER WITH LOWER HUMIDITY WILL RETURN FOR THE START OF THE NEXT WORK WEEK BEFORE ANOTHER IN A SERIES OF TROUGHS BEGINS TO DIG SOUTHWARD INTO THE PLAINS/MISS VALLEY BY MIDWEEK. A SFC LOW IS EXPECTED TO DEVELOP AHEAD OF THIS TROUGH AND BEGIN TO IMPACT THE TN VALLEY BEGINNING LATE TUES/EARLY WED. FCST CONFIDENCE IS RATHER LOW REGARDING THE EVENTUAL TRACK OF THIS SYSTEM...BUT LIKELIEST TRACK WOULD BRING IT THROUGH THE MID MISS VALLEY/OH VALLEYS ON WED INTO THURS...PER A BLEND OF THE ECMWF/GFS ENSEMBLES. BEYOND THAT...THE WEATHER MAY GET QUITE COOL FOR THIS TIME OF YEAR. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 78 61 82 61 / 90 30 20 20 SHOALS 77 61 81 60 / 90 20 20 20 CULLMAN 78 61 80 62 / 90 30 20 20 FAYETTEVILLE 76 60 77 58 / 90 30 30 20 ALBERTVILLE 79 62 80 62 / 90 50 20 20 FORT PAYNE 78 61 78 60 / 90 60 20 20 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && 03
Hazardous weather outlook, May 8, 4:56 AM CDT, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 456 AM CDT THU MAY 8 2008 ALZ001>010-016-TNZ076-096-097-081900- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 456 AM CDT THU MAY 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... A BAND OF SHOWERS AND THUNDERSTORMS WILL AFFECT THE CENTRAL TENNESSEE VALLEY THIS MORNING. AS THIS RAINBAND MOVES EASTWARD AND ENCOUNTERS AN INCREASINGLY DRY AND STABLE AIRMASS...IT SHOULD CONTINUE TO WEAKEN. AS A RESULT...ONLY SOME BRIEF HEAVY DOWNPOURS ARE ANTICIPATED WITH THIS FIRST ROUND. HOWEVER...AS THE DAY PROGRESSES...MORE MOIST AND UNSTABLE AIR WILL BE DRIVEN NORTHWARD FROM THE GULF OF MEXICO...AND ANOTHER ROUND OF SHOWERS AND STORMS IS EXPECTED. SOME OF THE STORMS COULD BE SEVERE...WITH DAMAGING WINDS AND HAIL UP TO THE SIZE OF NICKELS BEING THE MAIN THREATS. THERE IS A RISK FOR TORNADOES THIS AFTERNOON...ESPECIALLY IF SOME BREAKS IN THE CLOUD COVER ARE REALIZED...WHICH WOULD ALLOW FOR DAYTIME HEATING AND THEREFORE ADDITIONAL INSTABILITY. A COLD FRONT WILL PASS THROUGH THE AREA LATE THIS AFTERNOON AND THIS EVENING...ENDING THE SEVERE THREAT FROM WEST TO EAST. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THE COLD FRONT PASSING THROUGH THURSDAY NIGHT WILL STALL OVER EITHER NORTHERN OR CENTRAL ALABAMA. ANOTHER WAVE OF LOW PRESSURE WILL ATTEMPT TO PUSH THE FRONT SLIGHTLY TO THE NORTH ON FRIDAY. IF THIS FRONT IS IN THE VICINITY FRIDAY AFTERNOON AND EVENING... THERE IS SOME POTENTIAL FOR THUNDERSTORMS TO DEVELOP ON THE WARM SIDE OF THE FRONT...AND THESE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. THIS POTENTIAL IS HIGHEST SOUTH OF THE TENNESSEE RIVER. THIS ACTIVITY IS EXPECTED TO PUSH THE FRONT SOUTH OF THE AREA FOR MOST OF SATURDAY...BEFORE IT RETURNS NORTHWARD AGAIN AS A WARM FRONT SATURDAY NIGHT INTO SUNDAY...IN ADVANCE OF A STRONGER STORM SYSTEM. ONCE THE WARM FRONT PASSES...DAMAGING WINDS AND LARGE HAIL WILL AGAIN BE POSSIBLE LATE SATURDAY NIGHT OR SUNDAY. YET ANOTHER STORM SYSTEM WILL AFFECT THE REGION AROUND THE MIDDLE OF NEXT WEEK. ALTHOUGH THERE IS UNCERTAINTY REGARDING THE STRENGTH AND TIMING OF THIS SYSTEM...ANOTHER PERIOD OF SEVERE WEATHER DOES APPEAR TO BE POSSIBLE. INTERESTS ARE ENCOURAGED TO MONITOR FUTURE FORECASTS AS THIS EVENT GETS CLOSER. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS LIKELY THIS AFTERNOON AND EVENING. ACTIVATION MAY BE NECESSARY ON FRIDAY AFTERNOON OR FRIDAY NIGHT...AND IS LIKELY AGAIN ON SUNDAY. JE
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 9:30 AM CDT | Tornado Warning | HUN | Colbert, Franklin | 33 min |
| May 8, 12:13 PM CDT | Tornado Warning | HUN | Lauderdale | 17 min |
| May 8, 12:35 PM CDT | Tornado Warning | HUN | Colbert, Lauderdale, Lawrence | 40 min |
| May 8, 12:43 PM CDT | Tornado Warning | HUN | Franklin, Lawrence | 47 min |
| May 8, 1:03 PM CDT | Tornado Warning | HUN | Lauderdale, Limestone | 27 min |
| May 8, 1:23 PM CDT | Tornado Warning | HUN | Lawrence, Limestone, Morgan | 37 min |
| May 8, 2:08 PM CDT | Tornado Warning | HUN | Cullman | 52 min |
| May 8, 2:27 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Madison, Morgan | 33 min |
| May 8, 2:41 PM CDT | Tornado Warning | HUN | Madison | 21 min |
| May 8, 2:54 PM CDT | Tornado Warning | HUN | Cullman, Marshall, Morgan | 36 min |
| May 8, 3:25 PM CDT | Tornado Warning | HUN | Jackson, Marshall | 32 min |
Nearby
Tornado Warnings in Alabama, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.